Nagoya Mathematical Journal

Normal functions and the height of Gross–Schoen cycles

Robin de Jong

Full-text: Open access

Abstract

We prove a variant of a formula due to Zhang relating the Beilinson–Bloch height of the Gross–Schoen cycle on a pointed curve with the self-intersection of its relative dualizing sheaf. In our approach, the height of the Gross–Schoen cycle occurs as the degree of a suitable Bloch line bundle. We show that the Chern form of this line bundle is nonnegative, and we calculate its class in the Picard group of the moduli space of pointed stable curves of compact type. The basic tools are normal functions and biextensions associated to the cohomology of the universal Jacobian.

Article information

Source
Nagoya Math. J., Volume 214 (2014), 53-77.

Dates
First available in Project Euclid: 15 January 2014

Permanent link to this document
https://projecteuclid.org/euclid.nmj/1389795890

Digital Object Identifier
doi:10.1215/00277630-2413391

Mathematical Reviews number (MathSciNet)
MR3211818

Zentralblatt MATH identifier
1312.14073

Subjects
Primary: 14G40: Arithmetic varieties and schemes; Arakelov theory; heights [See also 11G50, 37P30]
Secondary: 14C25: Algebraic cycles 14D06: Fibrations, degenerations

Citation

de Jong, Robin. Normal functions and the height of Gross–Schoen cycles. Nagoya Math. J. 214 (2014), 53--77. doi:10.1215/00277630-2413391. https://projecteuclid.org/euclid.nmj/1389795890


Export citation

References

  • [1] S. Y. Arakelov, An intersection theory for divisors on an arithmetic surface (in Russian), Izv. Akad. Nauk. SSSR Ser. Mat. 38 (1974), 1179–1192.
  • [2] E. Arbarello and M. Cornalba, The Picard groups of the moduli spaces of curves, Topology 26 (1987), 153–171.
  • [3] A. Beauville, “Quelques remarques sur la transformation de Fourier dans l’anneau de Chow d’une variété abelienne” in Algebraic Geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math. 1016, Springer, Berlin, 1983, 238–260.
  • [4] A. Beilinson, “Height pairing between algebraic cycles” in Current Trends in Arithmetical Algebraic Geometry (Arcata, Calif., 1985), Contemp. Math. 67, Amer. Math. Soc., Providence, 1987, 1–24.
  • [5] S. Bloch, “Height pairings for algebraic cycles” in Proceedings of the Luminy Conference on Algebraic $K$-theory (Luminy, 1983), J. Pure Appl. Algebra 34, 1984, 119–145.
  • [6] S. Bloch, “Cycles and biextensions” in Algebraic $K$-theory and Algebraic Number Theory (Honolulu, 1987), Contemp. Math. 83, Amer. Math. Soc., Providence, 1989, 19–30.
  • [7] J.-B. Bost, H. Gillet, and C. Soulé, Heights of projective varieties and positive Green forms, J. Amer. Math. Soc. 7 (1994), 903–1027.
  • [8] E. Colombo and B. van Geemen, Note on curves in a Jacobian, Compos. Math. 88 (1993), 333–353.
  • [9] R. de Jong, Second variation of Zhang’s $\lambda$-invariant on the moduli space of curves, Amer. J. Math. 135 (2013), 275–290.
  • [10] P. Deligne, “Le déterminant de la cohomologie” in Current Trends in Arithmetical Algebraic Geometry (Arcata, Calif., 1985), Contemp. Math. 67, Amer. Math. Soc., Providence, 1987, 93–177.
  • [11] C. Deninger and J. Murre, Motivic decomposition of abelian schemes and the Fourier transform, J. Reine Angew. Math. 422 (1991), 201–219.
  • [12] G. Faltings, Calculus on arithmetic surfaces, Ann. of Math. (2) 119 (1984), 387–424.
  • [13] B. H. Gross and C. Schoen, The modified diagonal cycle on the triple product of a pointed curve, Ann. Inst. Fourier (Grenoble) 45 (1995), 649–679.
  • [14] R. Hain, Biextensions and heights associated to curves of odd genus, Duke Math. J. 61 (1990), 859–898.
  • [15] R. Hain, “Normal functions and the geometry of moduli spaces of curves” in Handbook of Moduli, Adv. Lectures Math. 24, International Press, Boston, 2013, 527–556.
  • [16] R. Hain and D. Reed, Geometric proofs of some results of Morita, J. Algebraic Geom. 10 (2001), 199–217.
  • [17] R. Hain and D. Reed, On the Arakelov geometry of moduli spaces of curves, J. Differential Geom. 67 (2004), 195–228.
  • [18] B. Harris, Harmonic volumes, Acta Math. 150 (1983), 91–123.
  • [19] B. Iversen, Cohomology of Sheaves, Universitext, Springer, Berlin, 1986.
  • [20] I. Kausz, A discriminant and an upper bound for $\omega^{2}$ for hyperelliptic arithmetic surfaces, Compos. Math. 115 (1999), 37–69.
  • [21] O. Meyer, Über Biextensionen und Höhenpaarungen algebraischer Zykel, Ph.D. dissertation, University of Regensburg, Regensburg, Germany, 2003.
  • [22] L. Moret-Bailly, “Métriques permises” in Seminar in Arithmetic Bundles: The Mordell Conjecture (Paris, 1983/84), Astérisque 127, Soc. Math. France, Paris, 1985, 29–87.
  • [23] L. Moret-Bailly, La formule de Noether pour les surfaces arithmétiques, Invent. Math. 98 (1989), 491–498.
  • [24] S. Müller-Stach, $\mathbb{C}^{*}$-extensions of tori, higher Chow groups and applications to incidence equivalence relations for algebraic cycles, $K$-Theory 9 (1995), 395–406.
  • [25] M. J. Pulte, The fundamental group of a Riemann surface: Mixed Hodge structures and algebraic cycles, Duke Math. J. 57 (1988), 721–760.
  • [26] M. Seibold, Bierweiterungen für algebraische Zykel und Poincarébundel, Ph.D. dissertation, University of Regensburg, Regensburg, Germany, 2007.
  • [27] T. Szamuely, Galois Groups and Fundamental Groups, Cambridge Stud. Adv. Math. 117, Cambridge University Press, Cambridge, 2009.
  • [28] S.-W. Zhang, Admissible pairing on a curve, Invent. Math. 112 (1993), 171–193.
  • [29] S. Zhang, Gross–Schoen cycles and dualising sheaves, Invent. Math. 179 (2010), 1–73.
  • [30] S. Zhang, Positivity of heights of codimension $2$ cycles over function field of characteristic $0$, preprint, arXiv:1001.4788v1 [math.AG].